New information has emerged suggesting that obesity in those with ADHD is caused by the medication used to treat it. According to Reuters, scientists at Johns Hopkins Bloomberg School of Public Health in Baltimore are re-evaluating the way that doctors link obesity and ADHD. The study, conducted by Dr. Brian S. Schwartz, hopes to educate parents of children with ADHD of the possible rapid weight gain that, according to him, occurs as a direct result to stimulant treatment.

The risk of obesity tends to be high in young people who suffer from ADHD, as proved by previous studies. However, there is a lack of understanding surrounding this occurrence. Schwartz and his team's ground-breaking study not only helps to explain why obesity may occur in ADHD teenagers, but it is also the first to suggest that it is linked to the use of stimulants such as Adderall and Ritalin.

Schwartz's team observed a group of children over time, recording their BMI (body mass index), whether they had been diagnosed with ADHD, and if they were being treated for it. The average age for children to begin stimulant treatment was 10, and this treatment usually lasted for six months. The results of the study showed that children with ADHD who were not treated with stimulants tended to have a higher BMI than those who received treatment. However, this trend eventually shifted. Schwartz later recorded that teens who had taken a stimulant to treat ADHD in their youth and had now stopped, had a higher BMI than those who left their ADHD untreated and those who never had ADHD. “Our findings suggest that parents may want to be aware that a possible side effect of such treatment is rapid weight gain after the stimulants are stopped,” Schwartz added.

Schwartz’s work has the possibility of invalidating previous studies on obesity in ADHD. “The treatment is the problem, not the diagnostic,” Schwartz explained. His hypothesis is based on the idea that stimulant medication will slow down a child’s growth rate. Eventually though, according to Schwartz, the body will develop immunity and then a “rebound” will be observed.

Not everyone agrees with Dr. Schwartz’s findings. According to Stephen V. Faraone, a researcher of ADHD at SUNY Upstate Medical University in Syracuse, there may be another explanation for this trend.

 It may be that children with the worst ADHD symptoms are more likely to end up on medication earlier and longer. When they go off the medication, their ADHD symptoms return and lead to obesity-inducing behaviors such as overeating, Faraone explained. Although he agreed with the importance of recognizing the weight “rebound” after stimulant use ceased, he could not offer reasoning.

 

Source: Schwartz, BS, Bailey-Davis L, Bandeen-Roche K, et al. Attention Deficit Disorder, Stimulant Use, and Childhood Body Mass Index Trajectory. Pediatrics. 2014.